Thunderstorm Wind, Russell
- When
- May 29, 10:31 PM CST
- Where
- Russell County, 5.96 mi NW of Milberger
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.781, -98.998
Lawn furniture was blown down the block.
An approaching upper level disturbance and associated frontal boundary spawned a squall line which produced a few damaging wind reports across portions of central Kansas during the late evening hours of May 29th. Minimal damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An approaching upper level disturbance and associated frontal boundary spawned a squall line which produced a few damaging wind reports across portions of central Kansas during the late evening hours of May 29th. Minimal damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 8:56 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 956 PM CDT TUE MAY 29 2007 .UPDATE... A LINE OF CONVECTION CONTINUES TO MARCH EASTWARD ACROSS WESTERN KANSAS AS STRONG COLD POOL PROPAGATES ACTIVITY EASTWARD...HOWEVER WEAKER 0-3KM LOW-LEVEL SHEAR FURTHER EAST WILL HINDER SEVERE WIND POTENTIAL FOR CENTRAL KANSAS(PERHAPS SOME GUSTY WINDS AROUND 50MPH AT TIMES). MEANWHILE...A INCREASING LOW- LEVEL JET WILL BEGIN TO ENHANCE MOISTURE TRANSPORT INTO THE LINE OF CONVECTION DURING THE NEXT FEW HOURS...MAINLY OVER WESTERN KANSAS WHICH SHOULD CREATE MORE WIDESPREAD CONVECTION COVERAGE. THE CONVECTION WILL BEGIN TO REACH CENTRAL KANSAS AROUND MIDNIGHT AND CONTINUE OVERNIGHT WITH HEAVY RAINFALL AS THE MAIN HAZARD...THEREFORE GOING FLASH FLOOD WATCH SEEMS REASONABLE. JAKUB && .PREV DISCUSSION... /ISSUED 619 PM CDT TUE MAY 29 2007/ AVIATION UPDATE... 00Z TAFS (KRSL/KSLN/KHUT/KICT/KCNU)...MVFR CIGS WILL DEVELOP OVER THE REGION FROM 04Z-07Z. MEANWHILE...A THUNDERSTORM COMPLEX OVER WESTERN KANSAS WILL CONTINUE TO SHIFT EASTWARD AND AFFECT PORTIONS OF CENTRAL KANSAS AFTER 09Z. THE AREA OF RAIN WILL SPREAD EASTWARD ACROSS SOUTHERN KANSAS WEDNESDAY MORNING WITH MVFR CIGS HANGING IN THROUGH THE MID-MORNING HOURS. JAKUB PREV DISCUSSION... /ISSUED 323 PM CDT TUE MAY 29 2007/ DISCUSSION... FORECAST CHALLENGES/CONCERNS FOCUS ON THUNDERSTORM/HEAVY RAINFALL POTENTIAL OVER THE NEXT SEVERAL DAYS. CURRENT THUNDERSTORM ACTIVITY FROM THE FLINT HILLS ON EASTWARD MAY FESTER WELL INTO THE EVENING HOURS...AIDED BY NORTHERN EXTENT OF MID/UPPER LEVEL MCV AND WEAK LOW-LEVEL CONFLUENCE. HOWEVER...DUE TO THE WEAK FORCING...ACTIVITY SHOULD TEND TO DISSIPATE BY 8-9 PM. WEAK DEEP LAYER SHEAR AND MARGINAL INSTABILITY WILL PRECLUDE WIDESPREAD STRONG/SEVERE STORMS. STRONG COLD FRONT...CURRENTLY EXTENDING NORTHEAST TO SOUTHWEST FROM CENTRAL NE TO EASTERN CO...WILL CONTINUE TO PROGRESS EAST/SOUTHEAST TONIGHT AHEAD OF INTENSE SHORTWAVE ENERGY MOVING ACROSS THE CENTRAL ROCKIES. ANTICIPATING AFTERNOON/EVENING THUNDERSTORM ACTIVITY OVER CO/KS/NE TO CONGEAL INTO ONE-TWO CONVECTIVE COMPLEXES AND PROGRESS/DEVELOP EAST ACROSS WESTERN KANSAS AS COLD FRONT CONTINUES TO SURGE SOUTHEAST INTO SLIGHTLY BETTER LOW-LEVEL MOISTURE. NOT ANTICIPATING THE COMPLEX TO REACH CENTRAL KS COUNTIES UNTIL LIKELY WELL AFTER 08Z/3 AM. GIVEN STRONG FORCING AND STRENGTHENING DEEP LAYER SHEAR AS THE NIGHT PROGRESSES...A FEW STRONG/SEVERE STORMS WILL BE POSSIBLE. HOWEVER...THINKING THE MAIN THREAT WILL BE HEAVY RAIN AND FLOODING. GIVEN RELATIVELY LOW FLASH FLOOD GUIDANCE VALUES OWING TO ALREADY SATURATED SOILS...WILL CONTINUE FLASH FLOOD WATCH FOR MUCH OF CENTRAL KANSAS FROM 06Z-18Z (1 AM-1 PM). SHOWER/THUNDERSTORM ACTIVITY SHOULD BE FAIRLY NUMEROUS ON WEDNESDAY GENERALLY ALONG AND EAST OF THE TURNPIKE...AS FRONTAL BOUNDARY SAGS SLOWLY SOUTHEAST. IF ENOUGH HEATING/DESTABILIZATION CAN TAKE PLACE...MARGINAL DEEP LAYER SHEAR ALONG WITH UPPER FORCING AHEAD OF SHORTWAVE MAY PROMOTE A FEW STRONG/SEVERE STORMS. HOWEVER...HEAVY RAINFALL/FLOODING MAY BE THE BIGGER CONCERN GIVEN RELATIVELY HIGH PRECIPITABLE WATERS. DESPITE NAM BEING THE OUTLIER...GFS...ECMWF AND UKMET DRIVE THE FRONTAL BOUNDARY SOUTHEAST OF THE FORECAST AREA BY WEDNESDAY NIGHT/EARLY THURSDAY...WHICH SHOULD ACT TO DRY THINGS OUT. HOWEVER...LOW-LEVEL MOISTURE SHOULD SURGE NORTHWARD AGAIN BY THURSDAY/THURSDAY NIGHT...IN RESPONSE TO MORE SHORTWAVE ENERGY APPROACHING FROM THE WEST...ROTATING AROUND THE WESTERN PERIPHERY OF NORTHERN PLAINS MID/UPPER LOW. WITH ANOTHER FRONTAL BOUNDARY SAGGING ACROSS THE AREA...COULD BE LOOKING AT ANOTHER THUNDERSTORM COMPLEX THURSDAY NIGHT-FRIDAY NIGHT ACROSS THE AREA. WILL HOLD OFF ON FLOOD WATCH HEADLINES FOR NOW...AS THUNDERSTORM COVERAGE WILL GREATLY DEPEND ON WHERE FRONT SETS UP...AND HOW FAST THE FRONT MOVES THROUGH. NOT CONVINCED ON THE STORMY PATTERN ADVERTISED BY GFS FOR SATURDAY-SATURDAY NIGHT. ECMWF INDICATES RELATIVELY BENIGN NORTHWEST FLOW ALOFT AND FRONTAL BOUNDARY PROGRESSING WELL EAST OF THE FORECAST AREA...WITH THE GFS POSSIBLY HAVING SOME CONVECTIVE FEEDBACK ISSUES. SO IT LOOKS LIKE THINGS MAY BEGIN TO DRY OUT BY LATE WEEKEND AND BEYOND...AS DRY NORTHWEST FLOW SETS UP. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 74 58 80 / 40 60 30 20 HUTCHINSON 63 73 56 79 / 60 60 20 20 NEWTON 65 74 57 79 / 40 60 30 20 ELDORADO 65 75 59 80 / 40 60 40 20 WINFIELD-KWLD 65 76 60 80 / 30 60 40 30 RUSSELL 60 73 53 78 / 90 90 10 10 GREAT BEND 60 73 54 78 / 90 90 10 10 SALINA 63 74 55 78 / 60 60 20 10 MCPHERSON 63 73 56 79 / 60 60 20 10 COFFEYVILLE 65 80 63 81 / 40 60 60 30 CHANUTE 65 78 62 80 / 40 60 60 20 IOLA 65 78 62 80 / 40 60 60 20 PARSONS-KPPF 65 79 63 81 / 40 60 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY AFTERNOON FOR KSZ032-033-047>050. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 422 PM CDT TUE MAY 29 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 422 PM CDT TUE MAY 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT RIVER FLOODING WILL CONTINUE ALONG THE ARKANSAS RIVER TONIGHT NEAR ARKANSAS CITY. SEE THE LATEST RIVER FLOOD STATEMENT FOR FURTHER DETAILS. THERE IS A GOOD CHANCE THAT A CLUSTER OF THUNDERSTORMS WILL MOVE INTO CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL KANSAS LATER TONIGHT. THIS CLUSTER MAY PRODUCE WINDS UP TO 50 MPH ALONG WITH NICKEL SIZE HAIL. HOWEVER...THE PRIMARY THREAT WILL BE VERY HEAVY RAINFALL WHICH COULD POSE MORE FLOODING ISSUES...ESPECIALLY IN CENTRAL KANSAS. REFER TO THE LATEST FLASH FLOOD WATCH FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RIVER FLOODING WILL CONTINUE ALONG THE ARKANSAS RIVER THROUGH WEDNESDAY MORNING NEAR ARKANSAS CITY. SEE THE LATEST RIVER FLOOD STATEMENT FOR FURTHER DETAILS. THE THUNDERSTORM CLUSTER SHOULD BEGIN TO WEAKEN ACROSS AREAS GENERALLY WEST OF THE KANSAS TURNPIKE WEDNESDAY MORNING...BUT ADDITIONAL THUNDERSTORMS SHOULD REDEVELOP ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS WEDNESDAY AFTERNOON. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO MARGINALLY SEVERE...AND PRODUCE WINDS UP TO 55 MPH AND NICKEL SIZED HAIL. HEAVY RAINFALL WILL ALSO BE POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON WEDNESDAY NIGHT...WITH A SMALL CHANCE FOR THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY. HOWEVER...ANOTHER ROUND OF STRONG THUNDERSTORMS AND POTENTIALLY HEAVY RAINFALL MAY BE POSSIBLE ONCE AGAIN BY THURSDAY NIGHT AND FRIDAY...AS ANOTHER STORM SYSTEM AND FRONTAL BOUNDARY MOVES ACROSS THE AREA. THUNDERSTORMS MAY LINGER INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT HEAVY RAINFALL AND FLOODING REPORTS WOULD BE GREATLY APPRECIATED TONIGHT THROUGH WEDNESDAY MORNING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP REC/EPS/BDK/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1105 PM CDT TUE MAY 29 2007 KSZ032-047-300445- BARTON-RUSSELL- 1105 PM CDT TUE MAY 29 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES... AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF HAYS TO ALEXANDER...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS AROUND 60 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN BARTON AND RUSSELL COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING WILL LIKELY BE NEEDED ONCE THE LINE OF STORMS MOVES INTO THE AREA...BE READY TO SEEK SHELTER AND STAY AWAY FROM WINDOWS. JAKUB
The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 04:31 UTC.
4 thunderstorm wind. Local standard time, as filed.
Lawn furniture was blown down the block.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33800, 33804, 33806, 33808.